Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 111, NWS Wichita, KS

May 31, 2013Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2013, 7:12 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2013, 7:12 PM CDT (00:12 UTC)
Expired
May 31, 2013, 8:00 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2316 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
3.0
Supercell composite
16.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:12 PM CDT, 0 minutes earlier.

Area forecast discussion, May 31, 7:12 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT FRI MAY 31 2013

...UPDATED FOR AVIATION...

.MESOSCALE DISCUSSION...
ISSUED AT 336 PM CDT FRI MAY 31 2013

BEST INSTABILITY ROUGHLY EAST OF I-35 WITH 3000-4000 J/KG OF CAPE.
JET HAS CONTRIBUTED TO GOOD DEEP LAYER SHEAR...DESPITE LESS THAN
IDEA LOW LEVEL FLOW. MID LEVEL WIND SHEAR SUFFICIENT FOR QUARTER
SIZED HAIL...BUT GOLFBALLS POSSIBLE WITH MID LEVEL STORM
ROTATION. NON-ZERO TORNADO THREAT...BUT WILL LIKELY BE BRIEF-
BOUNDARY INTERSECTION AND/OR LOW LEVEL UPDRAFT/STRETCHING PROCESS.
THIS IS MORE LIKELY WITH DISCRETE CELLS AHEAD OF MAIN LINE...WITH
RELATIVELY HIGHER RISK SOUTHEAST OF THE CURRENT LINE OF STORMS
EXTENDING ROUGHLY FROM PARSONS TO INDEPENDENCE. SECOND LINE
FORMING ALONG FRONT AND CURRENT THINKING THAT THIS LINE MAY BE
LIMITED WITH SOUTHERN LINE OF STORMS LIMITING ADDITIONAL INSTABILITY.
BY FAR...BIGGEST THREAT WILL BE FLOODING ACROSS THE AREA AND WILL
CONTINUE FLOOD WATCH. -HOWERTON

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 336 PM CDT FRI MAY 31 2013

TONIGHT:
BOUNDARY SAGGING ACROSS FLINT HILLS AND SOUTHEAST KS WILL BE
FOCUS FOR ROBUST CONVECTION THIS AFTERNOON AND EVENING. GOOD
INSTABILITY AND JET SHOULD BE SUFFICIENT FOR SOME SEVERE
STORMS...BUT WITH MODE LIKELY TRANSITIONING TO LINEAR FAIRLY
QUICKLY...THREAT WILL LIKELY SWITCH TO FLOODING. TROPICAL AIRMASS
REMAINS ANCHORED ROUGHLY EAST OF I-35...ANTECEDENT CONDITIONS...
AND TRAINING STORMS WITH MAKE FLOODING LIKELY.

SAT:
WHILE PRECIPITATION IF NOT ALREADY OUT OF SOUTHEAST KS...SHOULD
EXIT BEFORE NOON. MEANWHILE MOST MODELS SHOWING SOME MID LEVEL
MOISTURE WORKING INTO AREA AS COOLER AIR ALOFT/SHORTWAVE MOVES
THROUGH. HOWEVER APPEARS THAT VERTICAL MOTION IN MOIST LAYER WILL
MAINLY BE NEUTRAL OR DOWNWARD...SO ONLY EXPECTING MAINLY SCATTERED
CLOUDS. BELIEVE GOOD DOWNSLOPE FLOW WILL LIKELY OFFSET CLOUDS...
BUT WILL ALSO HAVE CONSIDERABLE WATER/SOIL MOISTURE TO EVAPORATE TOO.

SAT NIGHT-MON:
QUIET/MILD WEATHER ANTICIPATED THIS PERIOD AS UPPER RIDGE BUILDS
INTO THE AREA AND SURFACE HIGH PRESSURE MOVES ACROSS KS. -HOWERTON

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 336 PM CDT FRI MAY 31 2013

INCREASING CHANCES FOR PRECIPITATION DURING THIS PERIOD AS NEXT
SIGNIFICANT WAVE MOVE THROUGH THE PLAINS. AS HAS BEEN THE CASE...
MEDIUM RANGE MODELS CONTINUE TO SHOW FAIR AMOUNT OF VARIATION ON
WHEN/WHERE THIS WILL OCCUR AND LOCATION OF BOUNDARY DURING THE
PERIOD. AT THIS TIME IT APPEARS THAT THE BEST CHANCE FOR
PRECIPITATION WILL BE TUE NIGHT ALONG THE NE BORDER OF FORECAST
AREA AND SOUTHERN HALF WED NIGHT. WITH TEMPERATURES HIGHLY
DEPENDENT ON CLOUDS AND THE UNCERTAINTY ATTENDANT WITH THE
CLOUDS...WILL RUN WITH CONSENSUS/INITIALIZATION GRIDS. -HOWERTON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 712 PM CDT FRI MAY 31 2013

MAIN AVIATION CONCERN IN THE VERY SHORT TERM IS AT KCNU WHERE
THUNDERSTORM ACTIVITY IS OCCURRING AT AND UPSTREAM FROM KCNU.
BASED ON SHORT TERM MODEL GUIDANCE...THUNDERSTORM ACTIVITY WILL
MOVE SOUTH AND EAST OF KCNU BY 02 UTC.  CIGS WITH THUNDERSTORM
ACTIVITY WILL REMAIN LOW END VFR...HOWEVER VISIBILITIES WILL
DROP INTO IFR CATEGORY.  KICT...KHUT...KSLN..KRSL WILL CONTINUE
WITH VFR CONDITIONS THROUGH THE TAF PERIOD.  LOWER VFR CIGS BETWEEN
4-5K ARE EXPECTED TO MOVE INTO THE AFOREMENTIONED SITES AND
KCNU BETWEEN 15-18 UTC.

SF

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  75  53  75 /  20  10   0   0
HUTCHINSON      58  74  52  75 /  10  10   0   0
NEWTON          58  73  51  73 /  10  10   0   0
ELDORADO        59  74  51  74 /  30  10   0   0
WINFIELD-KWLD   61  76  53  76 /  40  10   0   0
RUSSELL         53  73  50  75 /   0  10   0   0
GREAT BEND      54  73  51  76 /   0  10   0   0
SALINA          55  73  50  75 /  10  10  10   0
MCPHERSON       57  73  51  75 /  10  10   0   0
COFFEYVILLE     65  78  54  75 /  70  20  10   0
CHANUTE         63  76  52  73 /  60  10  10   0
IOLA            62  75  52  73 /  50  10  10   0
PARSONS-KPPF    64  77  53  73 /  70  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, May 31, 7:11 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT FRI MAY 31 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
711 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH FLOOD PRODUCING RAIN...UP TO GOLFBALL
SIZED HAIL AND 60 TO 70 MPH WINDS ARE LIKELY TONIGHT OVER
SOUTHEAST KANSAS. THE THREATENED AREA IS ROUGHLY SOUTH AND EAST
OF A LINE FROM EUREKA TO WINFIELD. A TORNADO OR TWO MAY ALSO
OCCUR SOUTHEAST OF A LINE FROM ERIE TO SEDAN THIS EVENING. THE
FLOODING THREAT IS VERY HIGH ACROSS MONTGOMERY...LABETTE AND
NEOSHO COUNTIES...WHERE HEAVY RAIN COULD OCCUR FOR MUCH OF THE
NIGHT.

THE HEAVY RAIN WILL LIKELY CAUSE ADDITIONAL RISES ON RIVERS IN
SOUTHEAST KANSAS. A FLOOD WATCH REMAINS IN EFFECT TIL 7 AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING IS POSSIBLE ACROSS RIVERS OF SOUTHEAST KANSAS DUE TO
HEAVY RAINFALL FRIDAY NIGHT INTO SATURDAY.

ADDITIONAL STORMS ARE EXPECTED NEXT WEEK...BUT EXACT TIMING AND
LOCATION ARE UNCERTAIN. AT LEAST STRONG STORMS WOULD BE LIKELY
SOMETIME BETWEEN MONDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED IN PARTS OF SOUTHEAST
KANSAS TONIGHT.

RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED...ESPECIALLY
TODAY AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 31, 5:39 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             5 SE CEDAR VALE         37.06N 96.44W
05/31/2013  E0.75 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

&&

CWH
Special weather statement, May 31, 5:42 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT FRI MAY 31 2013

KSZ094-095-099-312315-
ELK-MONTGOMERY-WILSON-
542 PM CDT FRI MAY 31 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK...MONTGOMERY AND WILSON COUNTIES...

AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF ELK CITY...OR 24 MILES
NORTHEAST OF SEDAN...AND MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3730 9597 3730 9635 3766 9553 3739 9553
      3729 9596
TIME...MOT...LOC 2242Z 244DEG 41KT 3741 9591

BILLINGS
Special weather statement, May 31, 5:56 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI MAY 31 2013

KSZ096-312330-
NEOSHO-
556 PM CDT FRI MAY 31 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NEOSHO COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ST. PAUL...OR 14 MILES NORTHEAST OF
PARSONS...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3741 9514 3757 9524 3763 9508 3743 9508
TIME...MOT...LOC 2257Z 245DEG 34KT 3753 9508

BILLINGS
Local storm report, May 31, 6:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             CANEY                   37.01N 95.93W
05/31/2013  E1.75 INCH       MONTGOMERY         KS   EMERGENCY MNGR

&&

JMC
Local storm report, May 31, 6:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     CHAUTAUQUA              37.02N 96.18W
05/31/2013  E70 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

            DELAYED REPORT...NICKEL HAIL ALSO REPORTED.

&&

CWH
Local storm report, May 31, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             COFFEYVILLE             37.04N 95.63W
05/31/2013  E0.88 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:24 PM CDTTornado WarningICTLabette36 min
May 31, 7:33 PM CDTSpecial Weather StatementICTChautauqua27 min
May 31, 7:38 PM CDTAreal Flood WarningICTChautauqua5 hr
May 31, 7:39 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley51 min
May 31, 7:45 PM CDTSpecial Weather StatementICTMontgomery30 min
May 31, 7:58 PM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson12 hr
May 31, 7:59 PM CDTSpecial Weather StatementICTLabette31 min
May 31, 8:08 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson52 min
May 31, 8:29 PM CDTFlash Flood WarningICTLabette, Neosho6 hr
May 31, 8:55 PM CDTSpecial Weather StatementICTNeosho, Wilson35 min
May 31, 9:00 PM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more24 hr
May 31, 9:20 PM CDTRiver Flood WarningICTLabette, Neosho29 hr
May 31, 11:31 PM CDTSpecial Weather StatementICTCowley29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.